Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Wichita, KS

January 23, 2014Allen County, Labette County, Neosho County, Kansas

NWS Wichita, KS issued this red flag warning at Jan 23, 2014, 3:41 PM CST for Allen County, Labette County, Neosho County, Kansas. It took effect at Jan 24, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2014, 3:41 PM CST (21:41 UTC)
In effect from
Jan 24, 2014, 10:00 AM CST
Expired
Jan 24, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 154 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

223 
WWUS83 KICT 232141
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST THU JAN 23 2014

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON...

.SOUTHWEST WINDS INCREASING TO 25 TO 35 MPH WILL COMBINE WITH
RELATIVE HUMIDITIES AROUND 20 PERCENT OR LESS ON FRIDAY AFTERNOON
ACROSS CENTRAL AND EASTERN KANSAS. THIS MAY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS ACROSS MUCH OF THE AREA DURING THE
AFTERNOON HOURS.

KSZ032-033-047>050-232245-
/O.CAN.KICT.FW.A.0003.140124T1600Z-140125T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-
341 PM CST THU JAN 23 2014

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...047...048...049 AND
050...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE
WEATHER WATCH.


WHILE VERY HIGH GRASSLAND FIRE DANGER IS LIKELY ON FRIDAY...
EXTREME CONDITIONS ARE NO LONGER EXPECTED. THUS THE FIRE WEATHER
WATCH HAS BEEN CANCELLED.

$$

KSZ072-096-100-241245-
/O.UPG.KICT.FW.A.0003.140124T1600Z-140125T0000Z/
/O.NEW.KICT.FW.W.0005.140124T1600Z-140125T0000Z/
ALLEN-NEOSHO-LABETTE-
341 PM CST THU JAN 23 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM CST FRIDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...
096 AND 100...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 10 AM TO 6 PM CST FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE MOST LIKELY 
  DURING THE AFTERNOON HOURS ON FRIDAY. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KSZ051>053-067>071-082-083-091>095-098-099-241245-
/O.CON.KICT.FW.A.0003.140124T1600Z-140125T0000Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-
MONTGOMERY-
341 PM CST THU JAN 23 2014

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY AFTERNOON FOR EXTREME GRASSLAND FIRE DANGER FOR
FIRE WEATHER ZONES 051...052...053...067...068...069...070...
071...082...083...091...092...093...094...095...098 AND 099...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE MOST LIKELY 
  DURING THE AFTERNOON HOURS ON FRIDAY. 

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

HOWERTON
2 follow-up statements
814 
WWUS83 KICT 240936
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
336 AM CST FRI JAN 24 2014

...EXTREME GRASSLAND FIRE DANGER OVER SOUTHEAST KANSAS TODAY...

KSZ051>053-067>071-082-083-091>095-098-099-241045-
/O.CAN.KICT.FW.A.0003.140124T1600Z-140125T0000Z/
MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-
KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-ELK-WILSON-CHAUTAUQUA-
MONTGOMERY-
336 AM CST FRI JAN 24 2014

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 051...052...053...067...068...069...
070...071...082...083...091...092...093...094...095...098 AND
099...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FIRE
WEATHER WATCH.

$$

KSZ072-096-100-250000-
/O.CON.KICT.FW.W.0005.140124T1600Z-140125T0000Z/
ALLEN-NEOSHO-LABETTE-
336 AM CST FRI JAN 24 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 072...096 AND 100...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE MOST LIKELY
  DURING THE AFTERNOON.

* WINDS...SUSTAINED AROUND 30 MPH OUT OF THE SOUTHWEST ARE
  LIKELY...WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...VALUES WILL REACH AS LOW AS 21 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
615 
WWUS83 KICT 250001
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CST FRI JAN 24 2014


KSZ072-096-100-250115-
/O.EXP.KICT.FW.W.0005.000000T0000Z-140125T0000Z/
ALLEN-NEOSHO-LABETTE-
601 PM CST FRI JAN 24 2014

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 072...096 AND 100...


$$

BILLINGS WRIGHT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Jan 23, 12:00 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 23, 12:00 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1200 PM CST THU JAN 23 2014

UPDATED 18Z AVIATION SECTION.

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 249 AM CST THU JAN 23 2014

BREEZY NORTHEAST WINDS WILL SUBSIDE TODAY AS ARCTIC HIGH PRESSURE
OVER THE NORTHERN PLAINS TRANSLATES SOUTH ACROSS THE CENTRAL PLAINS
BEFORE ARRIVING OVER THE SOUTHERN PLAINS TONIGHT. THIS WILL
RESULT IN HIGH TEMPERATURES RUNNING 20-25+ DEGREES BELOW NORMAL
ACROSS THE AREA THIS AFTERNOON. SOUTHWEST WINDS WILL INCREASE
ALONG THE NORTHERN PERIPHERY OF THE RIDGE AXIS TONIGHT ALLOWING
SOME DEGREE OF MIXING AND A SUBTLE TREND UP IN MINIMUM
TEMPERATURES TONIGHT.

TEMPERATURES WILL QUICKLY MODERATE ON FRIDAY ACROSS CENTRAL KANSAS
WHERE HIGHS WILL REBOUND INTO THE 50S. FURTHER EAST...MORE
UNCERTAINTY EXISTS ALTHOUGH HIGHS SHOULD CLIMB TO SEASONABLE VALUES
IN THE LOW 40S.

SAT-SUN...DRY WEATHER IS EXPECTED TO PREVAIL WITH SEASONABLY MILD
TEMPERATURES ANTICIPATED THROUGH THE WEEKEND ACROSS THE CENTRAL
PLAINS. HIGH TEMPERATURES SHOULD CLIMB INTO THE 50S WITH LOWS AROUND
30 BEFORE ANOTHER BLAST OF ARCTIC AIR ARRIVES SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH WEDNESDAY)
ISSUED AT 249 AM CST THU JAN 23 2014

THE LARGE SCALE PATTERN IS EXPECTED TO REMAIN QUITE SIMILAR THROUGH
MIDWEEK WITH ANOTHER BLAST OF MODIFIED ARCTIC AIR EXPECTED TO
SETTLE OVER THE AREA EARLY IN THE WEEK. TRENDED TEMPERATURES DOWN
MON-TUE WITH SOME MODIFICATION ANTICIPATED TOWARD THE MIDDLE OF
THE WEEK. DRY WEATHER CONDITIONS ARE EXPECTED TO PREVAIL THROUGH
THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1157 AM CST THU JAN 23 2014

ANOTHER STRONG COLD FRONT MOVED THROUGH THE AREA LAST NIGHT WITH
NORTHERLY WINDS ACROSS THE AREA. EXPECT THE NORTH WINDS TO DIMINISH
AS THE EVENING PROGRESSES.  VFR CONDITIONS ARE EXPECTED OTHERWISE.
WILL SEE A GRADUAL WIND SHIFT BACK TO THE SOUTHWEST EARLY ON
FRIDAY...WITH WINDS INCREASING AND BECOMING GUSTY FOR FRIDAY
AFTERNOON.

KETCHAM

&&

.FIRE WEATHER...
ISSUED AT 249 AM CST THU JAN 23 2014

BREEZY SOUTHWEST WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES/CURED
FUELS CREATING CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON
HOURS ACROSS MUCH OF THE FORECAST AREA ON FRIDAY AFTERNOON. A FIRE WEATHER
WATCH WILL BE ISSUED FOR ALL OF CENTRAL...SOUTH CENTRAL AND
SOUTHEAST KANSAS DURING THE AFTERNOON HOURS ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    21   9  47  31 /   0   0   0   0
HUTCHINSON      19  10  52  29 /   0   0   0   0
NEWTON          17   9  47  33 /   0   0   0   0
ELDORADO        18   8  43  32 /   0   0   0   0
WINFIELD-KWLD   22   8  45  29 /   0   0   0   0
RUSSELL         19   9  54  30 /  10   0   0   0
GREAT BEND      20   9  54  31 /  10   0   0   0
SALINA          19  10  55  32 /   0   0   0   0
MCPHERSON       18  10  53  31 /   0   0   0   0
COFFEYVILLE     20   4  41  28 /   0   0   0   0
CHANUTE         18   4  41  29 /   0   0   0   0
IOLA            18   5  41  31 /   0   0   0   0
PARSONS-KPPF    19   3  41  28 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jan 23, 12:56 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CST THU JAN 23 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1256 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL FALL INTO THE ZERO TO MINUS 5 RANGE ACROSS
THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT WIND CHILL VALUES BELOW ZERO ACROSS THE AREA EARLY FRIDAY
MORNING.

SOUTHWEST WINDS WILL INCREASE TO AROUND 30 MPH FRIDAY AFTERNOON
SENDING THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH TO
EXTREME CATEGORY ACROSS THE ENTIRE AREA. A FIRE WEATHER WATCH HAS
BEEN ISSUED FOR MUCH OF KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:37 AM CSTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more24 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.